Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 1, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 9, 2023, 1:16 PM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Jan 9, 2023, 7:00 PM MST. It was in force for 14 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 9, 2023, 1:16 PM MST (20:16 UTC)
- In effect from
- Jan 9, 2023, 7:00 PM MST
- Expired
- Jan 10, 2023, 8:57 AM MST
- In force
- 14 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 9:32 PM MST | NON-TSTM WND GST 78 | 2 Sse Casper, WY | CASPER 2.1 SW (WYDOT). OUTER DRIVE ON THE SOUTH SIDE OF CASPER. |
| Jan 9, 11:26 PM MST | NON-TSTM WND GST 63 | 4 Se Evansville, WY | INTERSTATE 25 AT HAT SIX ROAD (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3801 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
474 WWUS75 KRIW 092016 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 116 PM MST Mon Jan 9 2023 WYZ019-020-102100- /O.UPG.KRIW.HW.A.0001.230110T0300Z-230110T2100Z/ /O.NEW.KRIW.HW.W.0001.230110T0200Z-230110T2100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 116 PM MST Mon Jan 9 2023 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 2 PM MST TUESDAY... * WHAT...Southwest wind 30 to 40 mph with gusts up to 60 mph. Gusts around 70 mph possible along Wyoming Boulevard on the south side of Casper. * WHERE...Natrona County Lower Elevations, and the Green Mountains and Rattlesnake Range. * WHEN...From 7 PM this evening to 2 PM MST Tuesday. * IMPACTS...Strong wind gusts will blow around loose objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Wind gusts along US 287 between Beaver Rim and Muddy Gap, including around Jeffrey City, will only gust 40 to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden strong wind gusts and cross winds if you are driving through the warned area. && $$ WYZ018-102100- /O.UPG.KRIW.HW.A.0001.230110T1200Z-230110T2100Z/ /O.NEW.KRIW.HW.W.0001.230110T1200Z-230110T2100Z/ Lander Foothills- Including the city of Lander 116 PM MST Mon Jan 9 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 2 PM MST TUESDAY... * WHAT...Southwest wind 25 to 35 mph with gusts up to 60 mph. Gusts 65 to 75 mph possible near Red Canyon along Wyoming Highway 28. * WHERE...Lander Foothills. * WHEN...From 5 AM to 2 PM MST Tuesday. * IMPACTS...Strong wind gusts will blow around loose objects. Travel will be difficult, especially for high profile vehicles traveling over Wyoming Highway 28. * ADDITIONAL DETAILS...The strongest winds are likely to stay in the foothills southwest of Lander. Periodic gusts of 30 to 40 mph are possible in Lander between about 7 AM and 9 AM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden strong wind gusts and cross winds if you are driving through the warned area, especially along Wyoming Highway 28 around Red Canyon. && $$ For more information from the National Weather Service visit https://weather.gov/riw
2 follow-up statements
169 WWUS75 KRIW 100818 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 118 AM MST Tue Jan 10 2023 WYZ018-100930- /O.CAN.KRIW.HW.W.0001.230110T1200Z-230110T2100Z/ Lander Foothills- Including the city of Lander 118 AM MST Tue Jan 10 2023 ...HIGH WIND WARNING IS CANCELLED... Recent model guidance no longer shows a breaking mountain wave in the Lander area, so high winds are no longer expected. Therefore, the warning has been cancelled. $$ WYZ019-020-102100- /O.CON.KRIW.HW.W.0001.000000T0000Z-230110T2100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 118 AM MST Tue Jan 10 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST TUESDAY AFTERNOON... * WHAT...Southwest wind 30 to 40 mph with gusts up to 60 mph. Gusts around 70 mph possible along Wyoming Boulevard on the south side of Casper, and for Red Canyon near South Pass. * WHERE...Green Mountains and Rattlesnake Range and Natrona County Lower Elevations. * WHEN...Until 2 PM MST Tuesday afternoon. * IMPACTS...Strong wind gusts will blow around loose objects. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Wind gusts along US 287 between Beaver Rim and Muddy Gap, including around Jeffrey City, will only gust 40 to 50 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared for sudden strong wind gusts and cross winds if you are driving through the warned area. && $$ For more information from the National Weather Service visit https://weather.gov/riw
214 WWUS75 KRIW 101557 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 857 AM MST Tue Jan 10 2023 WYZ019-020-101700- /O.CAN.KRIW.HW.W.0001.000000T0000Z-230110T2100Z/ Green Mountains and Rattlesnake Range- Natrona County Lower Elevations- Including the cities of Jeffrey City and Casper 857 AM MST Tue Jan 10 2023 ...HIGH WIND WARNING IS CANCELLED... The strong winds that prompted the warning have subsided. Therefore, the high wind warning has been cancelled. The highest wind gusts of 70 to 78 mph were recorded along Wyoming Boulevard on the south side of Casper late Monday evening. $$ For more information from the National Weather Service visit https://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 9, 11:07 AM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Jan 9, 11:07 AM MST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1107 AM MST Mon Jan 9 2023 .SHORT TERM...(Today through Tuesday) Issued at 300 AM MST Mon Jan 9 2023 Active weather returns today for much of western and central Wyoming as a shortwave with strong jet support pushes across the state. With mostly clear skies overnight, basins with deep snowpack, including the Green River and Wind River Basins, will have a cold start to the day with areas of freezing fog and low clouds. Temperatures in these areas will struggle to climb out of the teens, so expect another chilly day if outside in these basins. Other valleys and basins are likely to reach temperatures near freezing, and those in the lee of the Absarokas and Bighorns could even see low 40s for highs. During the early afternoon, snow will begin in the western Wyoming mountains, impacting the valleys by mid-afternoon. Recent high-resolution model runs show robust mesoscale forcing and ample moisture, and for this reason snow forecast amounts have been raised. Winter Weather Advisories cover the areas most likely to receive notable additional snowfall. Western valleys can generally expect 3 to 6 inches by noon Tuesday, with 6 to 12 inches for the mountains. Teton Pass looks to be exceptionally snowy with this system, and is likely to receive totals near the upper-end of the 6 to 12 inch range, so expect difficult winter travel conditions if traveling Teton Pass. Snow will end for most by mid-day Tuesday. Snow is unlikely to make it to basins east of the Continental Divide; however, a tightening pressure gradient will lead to strong winds for the usual suspects in the wind corridor from eastern Sweetwater County through Natrona County. These winds will increase after sunset, becoming quite strong by sunrise Tuesday. Gusts of 50 to 60 mph are not out of the question, and Outer Drive in Casper and Red Canyon near South Pass both could see gusts in excess of 70 mph. Of note is Lander and the Lander Foothills where downslope wind enhancement and a breaking wave could bring 60 mph gusts to the southwest side of town. Models disagree on whether these strong gusts will reach as far northeast as the Lander airport, leading to lower confidence in impacts for downtown Lander. Nevertheless, High Wind Watches cover the areas with decent potential for 60 mph winds over the coming couple days. .LONG TERM...(Tuesday night through Sunday) Issued at 300 AM MST Mon Jan 9 2023 The break in snowfall Tuesday afternoon and evening will not last long, as a cutoff upper-level shortwave plows into the area Tuesday night into Wednesday. This compact system is set to bring another couple inches of snowfall to many lower elevations in the southern half of the state. Have focused on details for the first weather system for this forecast, but will continue to refine snowfall forecast amounts for this second system over the coming 24 hours. By Wednesday evening, snow looks to have exited to the southeast. A strong ridge of high pressure develops bringing a few days of drier weather. During this time, fog is likely to return for basins, as inversions will be strong due to efficient radiational cooling overnight. Current high temperature forecasts in the 30s may be too optimistic for some basins, given the strength of developing cold pools. The ridge breaks down Sunday into early next week, bringing more changes for snow. Details are not clear this far out, and have stuck with model consensus guidance for this portion of the forecast. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday) Issued at 1107 AM MST Mon Jan 9 2023 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals. A large swath of moisture is seen crossing the Great Basin late Monday morning with mid and high clouds spreading across Wyoming. Fog from KBPI/KPNA to KRKS has been slow to dissipate this morning given this cloud cover, but recent trends have been toward VFR by 19Z/Monday. Deeper moisture arrives in the far west late Monday afternoon with conditions deteriorating between 23Z/Mon and 03Z/Tue to LIFR/IFR at KJAC, KPNA, and KBPI. A prolonged period of moderate snow on tap overnight before the moisture plume shifts east around 16Z/Tuesday. Jet support and a southeast shift in the moisture provides KRKS with a shot of light snow and IFR between about 12Z-16Z/Tuesday. Mountains frequently obscured after 23Z/Monday. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals. Mainly high cloud cover spreading east across the forecast area late Monday morning with VFR set to prevail through at least 12Z/Tuesday. Strong westerly flow aloft may push light snow to at or near both KCOD and KLND between 13Z-18Z/Tuesday with KCOD seeing the better chance. KCPR to keep a southwest surface wind 18-30kts through the period with some increase noted late tonight. KCOD to again see west- southwest 10-18kt wind tonight. Have added low-level wind shear to KLND where downsloping wind on the east slopes of the Wind River Range will create some challenges. Mountain tops frequently obscured after 00Z/Tuesday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued at 300 AM MST Mon Jan 9 2023 Active winter weather is forecast over the next 48 to 60 hours. The next weather system will move into the western portions of Wyoming this afternoon, bringing several inches of snow through mid-day Tuesday for the Teton Interagency Dispatch area. Winter Weather Advisories are in effect for much of western Wyoming. Wind-wise, expect strong and gusty winds in the high terrain over the next 36 hours, as well as in the lower elevations of the Casper Interagency Dispatch area starting late this evening. High Wind Watches are in effect, and denote areas where gusts could exceed 60 mph. The forecast becomes more benign Thursday through Saturday as a ridge of high pressure dominates. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 11 AM MST Tuesday for WYZ001- 012>015-023>025. High Wind Watch from late tonight through Tuesday afternoon for WYZ018. High Wind Watch from 8 PM MST this evening through Tuesday afternoon for WYZ019-020. && SHORT TERM...VandenBoogart LONG TERM...VandenBoogart AVIATION...CNJ FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Jan 9, 4:13 AM MST, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 413 AM MST Mon Jan 9 2023 WYZ001>020-022>030-101315- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 413 AM MST Mon Jan 9 2023 ...Dense Fog Advisories for the Green River Basin this morning... ...Winter Weather Advisories for much of western Wyoming this afternoon through late Tuesday morning... ...High Wind Watches for portions of central Wyoming tonight through Tuesday afternoon... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. This Morning...Areas of dense fog are likely in the Green River Basin through mid-day, with patchy dense fog in other western Wyoming valleys. Today through Tuesday morning...Snow is expected to begin this afternoon for western Wyoming with moderate accumulations by mid-day Tuesday. Widespread 6 to 12 inch totals are forecast for the western mountains with 3 to 6 inches in the valleys. Tonight through Tuesday...Strong winds are possible across the central Wyoming wind corridor from eastern Sweetwater County through Natrona County. Wind gusts to 60 mph are forecast, with higher gusts in excess of 70 mph possible for Outer Drive near Casper and Red Canyon near South Pass. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Tuesday Night into Wednesday...Additional light snowfall accumulations are forecast across the southern half of Wyoming. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report new snowfall totals on Monday and Tuesday morning.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 1:42 AM MST | High Wind Watch | RIW | Fremont, Natrona, Sweetwater | 12 hr |
| Jan 9, 2:33 AM MST | Winter Weather Advisory | RIW | Fremont, Lincoln, Park, Sublette, Teton | 32 hr |
| Jan 9, 3:27 AM MST | Dense Fog Advisory | RIW | Fremont, Lincoln, Sublette, Sweetwater | 8 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.